Coming off of Depo Provera

Patient

Q: Hi I have been on Depo provera for 3 years and am concerned about future fertility so decided to stop. I was due my injection 5 days ago (12 weeks) but instead started on the combined pill Loestrin 20. The last few days I have suffered with nausea, stomach cramps, headaches and sore breasts. How long will this last? And how will i know when I am ovulating again and can come off the pill to try and concieve? All i see on the internet is people writing in forums saying its taking them a very long time to concieve. Whats the probability that i will concieve sooner? I am young and active, also i did have to have the injection every 11 weeks usually as i started to bleed before the 12 weeks. does this mean that it will wear off quicker in me? Thanks

Doctor

A:   Hello, I understand your concern about going off Depo Provera. Since you switched to Pills instead of Depo Provera, this had to be started the next day your injection is due to decrease risk of fertility..
All the symptoms such as tenderness, weight gain, depression, cramps, and menstrual irregularities may continue until Depo Provera is cleared from a woman's body, about 6 to 8 months after her last injection.
About fertility, one of the disadvantages of this contraceptive method is that it usually takes a minimum of 2 to 3 cycles and sometimes women may also have a 6 to 12 month delay in return of fertility. The reason is that the synthetic hormone is stored in the body tissues. You could try to increase the elimination of this form your body by drinking lots of water every day, eat lots of fresh raw organic vegetables, drink raw vegetable juice, sweat in a steam room or sauna, get lots of exercise and fresh air. I wish you the best.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews